Has anyone overmedicated a pt? - page 2

I'm a new grad nurse and it was my second day of work and I was super overwhelmed with the patient load I had. I had a few ortho pts who would ask for pain medications around the clock. And I was... Read More

  1. by   RainMom
    Quote from Atl-Murse
    I dont see an error here . you gave appropriate meds as ordered. How do you know the episodes was related to meds or somthing else ?
    The OP's post reminded me of the one time I gave narcan to a floor pt. I was new, only about 6 months working the floor. One of my pts was a lol who had just had hip surgery. When I assessed at 2300ish, she was having severe pain; last medicated with one Norco 5 which she said had only helped a little & pain was getting worse. VSS, orientated, everything within norm other than pain. Norco was due again so we discussed taking 1 vs 2 tabs & opted for 2. Toileted her roommate a little later & pt was resting with eyes closed; seemed to be sleeping comfortably.

    Another hr or so later, came through again to toilet roommate, & could tell my medicated pt was not sounding right. She was unresponsive & obstructing her airway; sats were 37%. Her mouth was gaping open & I could see frothing bubbles. Called RRT, suctioned while waiting for them to arrive, & then narcan. I felt horrible. However, she spent 3 days in ICU; that doesn't happen with one incident of overdosing. I took care of her again when she returned to the floor. Turns out her BNP was around 1000 at the time of the incident & she had undiagnosed heart failure needing cardiac evaluation. (So then I felt bad wondering why I couldn't hear crackles in her lungs that night; when I was new, every time something didn't go perfectly, I felt bad, thinking I must have missed something.)
  2. by   RNperdiem
    I have also heard of families that push the PCA button for the patient to make sure that they don't wake up hurting; overdoses can happen. Family and patient teaching about the PCA is important.
    Sometimes the nurse isn't the only one giving the patient drugs. Friends and family can bring and deliver extra.
  3. by   Purple_roses
    That sounds like such a stressful situation. It doesn't mean you're a bad nurse. This whole story reads like you may not be in a good environment.

    Whenever serious errors happen, it's usually due to a system breakdown (versus the fault lying solely with one person). You are new, not just at that facility, but a brand new nurse. This was your second day and you were already given enough patients to overwhelm you. That's terrible. For perspective, on my second day, I had one patient the whole day, my preceptor passed all meds with me (to make sure I was comfortable and competent), and at the end of the day she asked me what my thoughts were and if I felt comfortable with taking another patient the next shift. She then asked what she could do better as a preceptor. She told me that if I ever felt that my patient load felt unsafe, I could refuse to take on another patient.

    I really think it's so important for nurses, no matter how new, to feel confident enough to say "no" to certain assignments and situations. Unfortunately, there are many many facilities that make nurses feel uncomfortable about speaking up about these safety issues.

    I think it was downright ****** that you were given that much responsibility on day two. I would encourage you to speak out next time when you're feeling that overwhelmed. Use delegation when you need to, prioritize your tasks. Maybe even create a to do list for yourself next time...if you see you're giving a med that may need more frequent vital checks, remind yourself to check those vitals and then highlight it so that it's super obvious to you.
    Last edit by Purple_roses on Jul 2, '17
  4. by   ArtClassRN
    Never did anything a little narcan didn't take care of.
  5. by   kp2016
    I think you are being way to hard on yourself. I would start by reviewing the medication policy on your unit. While it is certainly good practice to take a set of vitals before administering narcotics it is often not a written policy, which means as long as you had a valid order this was not a medication error. If you in fact did make an error in not taking vital signs consider this a learning event. It is possible that if you had taken vitals signs they would have been within the range where you would have given the narcotic anyway.
    My only advise to you is hold your head up, learn from this and continue being a good nurse. When you write this or any incident form, DO NOT blame yourself, do not make statements such as I failed to or I did not. Stick to the facts. Honestly after years of reading and writing incident forms you can make it sound a heck of a lot worse with these statements, which as I have said above aren't absolute facts. You should also stay away from publicly announcing your guilt, it seems to me like you did an excellent job of managing something that could have happen to anyone.
  6. by   lkasticu
    Are you sure she actually had asystole? I never trust any of those monitors, check for the pulse if you're going to call it asystole. Sounds like your patient was snowed for a bit by pain medication, it happens all the time. The only relevant vital sign here would be blood pressure if you're giving a drug w/ histamine release like morphine, and oxygen saturation. I assume you took vital signs during her episode? If both were fine, I highly doubt your relatively stable patient went into cardiac arrest just because you gave her some narcotics.
    Last edit by lkasticu on Jul 3, '17
  7. by   kp1987
    Does my grandma count? Hahaha she was in the hospital post op and had a PCA and I told her to keep pushing the button if she felt any pain, Her RR went reallllll low but all was good. They changed her dose after that night
  8. by   RNGummy40
    I read your post and am sorry your patient experienced a negative outcome. I hope that you have allowed yourself the time to deep breath and acknowledge that you are human! Being a great nurse is not about never making a mistake, its about learning from your mistakes and not repeating preventable errors.

    You probably wrote your post in a rush, so I am unclear as to what exactly you assessed from your patient during your shift. Your statement that your preceptor taught you to take vital signs every time before giving narcotics leaves me with confusion. Normally vital signs are q shift or q4hrs. If you did a head to toe assessment were there cardiovascular concerns? Were you continuing to increase the dose? Were there additional medications that could cause bradycardia, hypo-tension, or orthostatic hypo-tension?Was the patient opioid naive or had they been taking opioids before?

    Taking vital signs before each dose is not normal nursing practice. However, if your patient was no eating and drinking or had just reduced food intake then it would be appropriate to recheck.
    The only practice that requires vital signs before administration is with the CIWA assessment for alcohol withdrawal. Signs and symptoms may not be as obvious during their inital 4 days of withdrawal, and CIWA protocols around the United States include heart rate and BP as ratings to include into your total score.

    I would agree from other posts, if you feel rushed and the words, "I just don't have time," pop into your head, use STAR (STOP, THINK, ACT, and REVIEW). When giving meds or performing a procedure, what are the pros and cons.
    I can't say if there is fault in what happened to your patient but the neg reaction you had after your shift is significant. You care about what you are doing and that should energize your nursing practice to learn to give the best care "humanly" possible.